Jump to content
ACN Latitudes Forums

Recommended Posts

My son's head shaking is very hard to watch, not because it doesn't look "normal" but because it causes him pain. I am considering a medication but am not convinced this is the route to go although I am running out of options. The medications that have been suggested were Risperdal (will NEVER go there), Tenex and Topamax. I am pretty sure that Tenex works on the line of Clonidine, which never worked for my son so I don't really know if this would be an option. I read that some people have had some relief with Topamax but didn't have time to really check into all the threads. If anyone has any comments, good or bad, I'd love to hear them and weigh things out.

Link to post
Share on other sites

Excellent results with Topomax know a few other people who also have had excellent results.

 

Deanna

Link to post
Share on other sites

deagar,

when my son has had the head shake (two separate episodes two years apart), I really feel that drastically reducing or eliminating foods with high fructose corn syrup helped alot to reduce this greatly. I would just try it for at least a week or two. you don't have to do it forever, just enough to see if it has a beneficial effect, and then you can gauge from there on how much he can stand. Also, and I know its hard, but figure out a way to reduce computer games, if he does that. That seemed to help too. I could see this tic vamp up greatly when he would be playing on the computer.. Again, doesn't have to be forever, just enough to see a reduction, and then go from there. even tho its a pain, it's worth a try before going to meds. tell him the computer has to be repaired or give an incentive to do something else this week.

 

Faith

Link to post
Share on other sites
  • 3 weeks later...
Risperdal (will NEVER go there)

 

Good. Stay away from the neuroleptics and atypical neuroleptics unless you absolutely can't help it.

 

I did a ton of research on tic treatments. Here is a list of all the medications I've found, how they work, side effects, and other notes:

 

http://www.tourettestreatment.com/list-of-treatments.php

 

Sorry, that website is ugly and I need to clean it up.

 

Anyway, of the dozens that I looked into, there are only 4 that I would ever consider trying myself:

 

1/2. Clonidine/Tenex (I'm currently on Clonidine)

3. Topamax (people here have good success with it)

4. Marijuana (your local laws may vary, but it seems to work very well for most people)

 

All the rest of them have horrible side effects, don't work well, or both.

Link to post
Share on other sites
Risperdal (will NEVER go there)

 

1/2. Clonidine/Tenex (I'm currently on Clonidine)

3. Topamax (people here have good success with it)

4. Marijuana (your local laws may vary, but it seems to work very well for most people)

 

All the rest of them have horrible side effects, don't work well, or both.

 

how are you doing on the clonidine??

 

any info on intuniv?

Link to post
Share on other sites

Hello

We are using Topamax and are very happy with the results. Our son, soon to be 12 and about 65 lbs is now only taking 25mg at supoer time sprinkle caps. We use the name brand and not the generic....He was doing great on it but when they sent me the generic in about 3 weeks they started up...not sure if it is coincidence or not but not taking any chances. We at one point were using 50 mg and when things were really bad after the generic switch we did 75 mg for about a week but went back to 50 mg and finally back to 25 mg. Just be sure to start slow with low dosages. We have no side effects and for the most part is tic free, enough that i get many comments from others how well he is doing, not seeing anything. I know diet is important and a good place to start...I was not in a hurry to medicate but we finally broke down when the teasing started. We also give him a multivitamin, B6 50 mg and vitamin C... we did a hair analysis a few months back and it did show he needed B6...which i was already giving him..... I do think Vitamin C is important for him also.

HTH

Mary

Link to post
Share on other sites

Hi,

my son ANthony has been on Topamax in conjunction with Augumentin. Excellent results and no side effects noted. Early on he was on Clonidine I would never put him back on that it was very sedating for hm even at the lowest dose.

 

Deanna

Link to post
Share on other sites

my son has been on clonidine for about a year now and it's been great for us. He started on the smallest dose and it worked up from there. He takes his largest dose before bed and a very small dose in the morning before school. Whe he takes his evening dose he is ready to pass out an hour later. This works for us though b/c it's bedtime. He takes a small dose about an hour and a half before his school day begins and he is FINE. It took him about a month to get over feeling tired after his morning does, but his body has adjusted and he's doing great. I do keep the a.m. and p.m dose 12 hours apart so that it stays in his system. Another side effect I noticed is that it made him more emotional. This lasted for about 3 weeks and then his mood evened out. He is the same happy child he was before meds, but without the tics.

He is basically tic free and has been since August (It took me 6 mos to figure out what dose and what times work best for him). He notices it too. Once in awhile he'll make a comment about how he doesn't do his tics anymore.

Link to post
Share on other sites
my son has been on clonidine for about a year now and it's been great for us. He started on the smallest dose and it worked up from there. He takes his largest dose before bed and a very small dose in the morning before school. Whe he takes his evening dose he is ready to pass out an hour later. This works for us though b/c it's bedtime. He takes a small dose about an hour and a half before his school day begins and he is FINE. It took him about a month to get over feeling tired after his morning does, but his body has adjusted and he's doing great. I do keep the a.m. and p.m dose 12 hours apart so that it stays in his system. Another side effect I noticed is that it made him more emotional. This lasted for about 3 weeks and then his mood evened out. He is the same happy child he was before meds, but without the tics.

He is basically tic free and has been since August (It took me 6 mos to figure out what dose and what times work best for him). He notices it too. Once in awhile he'll make a comment about how he doesn't do his tics anymore.

 

 

rysmom,

did your son have any vocal tics? if so, did it help with that?

 

thanks Faith

Link to post
Share on other sites

yes, he did. Honestly that is what prompted me to seek out a neuro b/c they were interrupting his class and it was starting to affect him socially. He would make a constant raspberry sound and say the word "oregano" over and over again. Odd tic...

His vocals are gone. On occasion one will slip out here or there (it's a gulping sound). But, it's only once in awhile now.

Link to post
Share on other sites
how are you doing on the clonidine??

 

I'm pretty happy.

 

I'm taking 1/4 of a 0.1mg pill at night, so my daily dosage is 0.025mg. It's a very low dose.

 

My doctor told me to originally take 0.1mg (an entire pill) but being cautious, I started with half a pill (0.05mg). I noticed a decrease in my tic for the most part, but I was also super tired all the time, dizzy when standing up (from the lowered blood pressure), and after a few months started experiencing sexual side effects.

 

So I cut the dosage in half again (from 1/2 a pill down to 1/4 pill) and the sexual side effects went away, but I still noticed an effect on my tic so I was happy.

 

Overall, before I started treatment, my tic was an 8 out of 10 every day (1 being no tic, 10 being constant). After being on Clonidine for 1.5 years (1/4 pill for the last year), I would say that, on average, on any given day my tic is between a 3.5 and an 8. Some days it is significantly lessened, other days it's in full force. And sometimes it's just bad for a few hours each day.

 

Understand that while that is less than perfect, before I started the medication, every single moment of every single day it was an 8 out of 10. My tic is a hard eye blinking tic, and unmedicated, it occurs probably 5-15 times per minute throughout the entire day, and it was like that for 10 years since it started.

 

So, on Clonidine, it's down to maybe 2-3 times per minute, sometimes even less, which is such a relief for me. It's less embarrassing, and it's less annoying. My eye muscles used to get sore from having to blink so much. Of course, there are still some times when it's back up to being as bad as it used to be, but that's usually only for a couple hours every now and then, or if I eat something bad, or don't get enough sleep.

 

And honestly, Clonidine's side effects aren't bad at all when compared with the more "heavy duty" tic drugs. So even tho having a tic sucks, I really can't complain about the Clonidine.

 

But I'm on such a low dose. I don't know how people take up to 3 entire pills per day. Even 1/2 of 1 pill made me sleep through most of the day and made me almost black out every time I stood up.

 

any info on intuniv?

 

I've never even heard of it. I'll see what I can find.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...